Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 23, NWS San Angelo, TX

June 9, 2004Mason County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 9, 2004, 5:33 AM CDT for Mason County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 5:33 AM CDT (10:33 UTC)
Expired
Jun 9, 2004, 9:30 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Mason County, TX

The radar

The San Angelo radar (KSJT), 147 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 10.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 091032
FFWSJT
TXC319-091430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
533 AM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MASON COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF MASON

* UNTIL 930 AM CDT

* AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL FROM LOYAL VALLY TO PONTOTOC...MOVING NORTH AT 25   
  MPH.

HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE ALREADY FALLEN ACROSS 
MUCH OF MASON COUNTY OVERNIGHT. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 
3 INCHES ARE LIKELY AS A LINE OF THUNDERSTORMS THAT EXTENDED FROM 
KERRVILLE AND SOUTHWARD...MOVES NORTH INTO MASON COUNTY INTO THE 
MORNING HOURS. THIS RAIN WILL RUN OFF AND PRODUCE FLASH FLOODING. 


TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE.
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

LAT...LON 3052 9934 3053 9898 3092 9895 3091 9927

$$

04
1 follow-up statement
000 
WGUS74 KSJT 091225
FFSSJT
TXC319-091430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
725 AM CDT WED JUN 9 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MASON COUNTY UNTIL 
930 AM CDT...

AT 725 AM CDT...DOPPLER RADAR ESTIMATED 3 TO 5 INCHES OF RAIN HAVE 
FALLEN IN SOUTHEAST MASON COUNTY...FROM 5 MILES WEST OF LOYAL VALLEY 
TO JUST WEST OF CASTELL...SINCE 4 AM.

THUNDERSTORMS WITH HEAVY RAINS WILL CONTINUE OVER EASTERN MASON 
COUNTY...AS THUNDERSTORMS FROM KERRVILLE AND HARPER MOVE NORTH AT 30 
MPH. LOOK FOR ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES FROM 
LOYAL VALLEY TO PONTOTOC THROUGH 930 AM. ALL THIS RAINFALL WILL 
RUNOFF AND PRODUCE FLASH FLOODING. 


A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

$$

04

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:33 AM CDT, 2 hours earlier.

Area forecast discussion, Jun 9, 3:33 AM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
330 AM CDT WED JUN  9 2004

.SHORT TERM...
MAIN UPPER TROF WILL CONTINUE TO BRING THE BEST CHANCE OF
PERIODS OF HEAVY TROPICAL RAINFALL MAINLY ACROSS THE EAST TODAY
WITH A MORE SCATTERED VARIETY IN THE WEST.  HOWEVER...NEXT
APPROACHING UPPER TROF OVER CA SHOULD HELP TO KICK UPPER TROF NOW
OVER TX EAST LATER TODAY AND TONIGHT.  WILL INSERT HIGHEST POPS EAST
TODAY...AND HIGHLIGHT HEAVIEST RAINFALL...TOO.   ALSO...CONTINUED
UNSEASONABLY COOLER TEMPS TODAY.

EXPECT DRYLINE TO SET UP ON THURSDAY AND FRIDAY ACROSS WEST TX IN
ADVANCE OF THE APPROACHING SHORTWAVE TROF.   MAY SEE STRONG TO SEVERE
TSTORMS DEVELOP UNDER INCREASING SHEAR...NEAR RIGHT REAR ENTRANCE
REGION OF UPPER LEVEL JET...AND DECENT INSTABILITY ESPECIALLY ON
THURSDAY. WILL CONTINUE LOW 20 POP.

&&

.LONG TERM...
SEVERE CONVECTION MAY BE LIMITED THIS WEEKEND TO ISOLATED AS UPPER
JET IS PROGGED DIRECTLY OVER WC TX.  THIS PLACEMENT OF THE UPPER
LEVEL JET WOULD INCREASE CONVERGENCE OVER THE REGION...THUS...
COUNTERACTING ANY WIDESPREAD SEVERE WEATHER THREAT.

THEN GFS PROGS NEXT FRONT INTO BIG COUNTRY OF WC TX ON MONDAY.
WILL CONTINUE 30 POP.  THIS FRONT SHOULD HELP TO INCREASE POPS FOR
NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     85  71  92  73 /  40  10  20  20
SAN ANGELO  87  73  94  74 /  30  10  20  20
JUNCTION    83  73  89  73 /  70  10  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

26/04
Hazardous weather outlook, Jun 9, 4:52 AM CDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
452 AM CDT WED JUN 9 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-100951-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
452 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED...
MAINLY EAST OF A SONORA...SAN ANGELO...ABILENE...HASKELL LINE TODAY.
SOME THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 3
INCHES. FLOODING OF LOW WATER CROSSINGS AND LOW LYING AREAS IS
POSSIBLE. OTHERWISE... WITH A TROPICAL AIRMASS IN PLACE...SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:50 AM CDTFlash Flood WarningSJTSan Saba4 hr
Jun 9, 9:27 AM CDTFlash Flood WarningSJTMason, San Saba4 hr
Jun 9, 10:18 AM CDTFlash Flood WarningSJTBrown3 hr
Jun 9, 1:10 PM CDTFlash Flood WarningSJTBrown, Mason, San Saba4 hr
Jun 9, 4:31 PM CDTSevere Thunderstorm WarningSJTFisher29 min
Jun 9, 5:46 PM CDTSevere Thunderstorm WarningSJTFisher74 min
Jun 9, 5:54 PM CDTFlash Flood WarningSJTFisher111 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.